This undated photo made available by the Centers for Disease Control and Prevention shows a branch of the fungus Aspergillus fumigatus. The fungus can also cause skin infections if it enters a break in the skin. The meningitis outbreak is linked to the fungus being accidentally injected into people as a contaminant in steroid treatments. It's not clear how the fungus got into the medicine.Photo by Associated Press /Chattanooga Times Free Press.
NEW YORK -- Two more drugs from a specialty pharmacy linked to a meningitis outbreak now are being investigated, U.S. health officials said, as they urged doctors to contact patients who got any kind of injection from the company.
The New England Compounding Center of Framingham, Mass., has been under scrutiny since last month, when a rare fungal form of meningitis was linked to its steroid shots used mostly for back pain.
Monday's step by the Food and Drug Administration followed two developments. One was a report of a meningitis illness in a patient who got another type of steroid made by the company.
The agency also learned of two heart transplant patients who got fungal infections after being given a third product from the company during surgery.
The illnesses are under investigation, and it's very possible the heart patients were infected by another source, FDA officials cautioned. They did not say whether fungal meningitis was involved in the new report.
The current outbreak has sickened 214 people, including 15 who have died. For weeks, officials have been urging doctors to contact patients who got shots of the company's steroid methylprednisolone acetate, advise them about the risks of fungal infection and urge them to take any meningitis symptoms seriously.
The steroid was recalled last month, and the company later shut down operations and recalled all the medicines it makes.
The FDA on Monday expanded its advice to doctors to contact all patients who got any injection made by the company, including steroids and drugs used in eye surgery as well as heart operations. The agency said it took the step "out of an abundance of caution" as it investigates the new reports involving the heart surgery drug and the second steroid, called triamcinolone acetonide.
Last week, federal health officials said 12,000 of the roughly 14,000 people who received steroid shots had been contacted. Nearly all the 214 illnesses are fungal meningitis; two people had joint infections.
Symptoms of meningitis include severe headache, nausea, dizziness and fever. The CDC said many of the cases have been mild, and some people had strokes. Symptoms have been appearing between one and four weeks after patients got the shots, but CDC officials on Thursday warned at least one illness occurred 42 days after a shot.
In Tennessee, the state Board of Pharmacy has revoked the license of the pharmacy.
In an emergency meeting Monday, the board voted 7-0 to accept the voluntary surrender of the New England Compounding Center's license.
Department of Health attorney John Smith said the action has the same effect as a revocation and is understood to be a formal disciplinary action.
Board members questioned why action was not taken more quickly. They also expressed concern that the pharmacist in charge of the facility is still licensed in Tennessee.
Smith said the pharmacist, Barry Cadden, has also agreed to surrender his license. Smith expects to call another emergency meeting once the details of that agreement are worked out.
Also, a Hendersonville, Tenn., woman sickened by fungal meningitis after receiving a steroid injection for back pain is suing the pharmacy that supplied the drug.
On Monday, Janet Russell and her husband, Robert Russell, sued the New England Compounding Center for $15 million. The suit filed in Davidson County Circuit Court claims the pharmacy allowed the steroid to be contaminated by fungi through negligence.
According to the suit, the resulting injuries to Janet Russell have caused her to suffer horribly and include stroke, disfigurement and permanent disability.